Alert archive / Kansas / Wind Chill Advisories in 2017

Wind Chill Advisory 3, NWS Dodge City, KS

December 26, 201714 counties in Kansas

NWS Dodge City, KS issued this wind chill advisory at Dec 26, 2017, 1:21 PM CST for 14 counties in Kansas. It took effect at Dec 26, 2017, 10:00 PM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 26, 2017, 1:21 PM CST (19:21 UTC)
In effect from
Dec 26, 2017, 10:00 PM CST
Expired
Dec 27, 2017, 10:00 AM CST
In force
12 hr
Issued by
NWS Dodge City, KS

Counties Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Gray County, KS, Hamilton County, KS, Hodgeman County, KS, Kearny County, KS, Lane County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Scott County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 57 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.4 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 364 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
534 m above ground
0-6 km bulk shear
97 kt
0-1 km storm-relative helicity
364 m²/s²
0-3 km storm-relative helicity
565 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

620 
WWUS43 KDDC 261921
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
121 PM CST Tue Dec 26 2017

KSZ030-031-043>046-061>065-077>079-271000-
/O.NEW.KDDC.WC.Y.0001.171227T0400Z-171227T1600Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Gray-Ford-Edwards-
Including the cities of Wakeeney, Pheifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin,
Deerfield, Garden City, Jetmore, Hanston, Larned, Cimarron, 
Montezuma, Dodge City, Kinsley, and Lewis
121 PM CST Tue Dec 26 2017 /1221 PM MST Tue Dec 26 2017/

...WIND CHILL ADVISORY IN EFFECT FROM 10 PM CST /9 PM MST/ THIS
EVENING TO 10 AM CST /9 AM MST/ WEDNESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 10 below zero to 20 
  below zero.

* WHERE...Portions of central Kansas, south central Kansas, 
  southwest Kansas and west central Kansas.

* WHEN...10 PM this evening to 10 AM Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this wind chill advisory went out at Dec 26, 11:11 AM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Dec 26, 11:11 AM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1111 AM CST Tue Dec 26 2017

...updated aviation...

.SHORT TERM...(Today and tonight)
Issued at 241 AM CST Tue Dec 26 2017

Arctic air was moving into western Kansas early this morning. Low
cloud cover was solid and with a continued weak upslope flow
component today, will be difficult to erode. Some breaks in the
cloud are possible but temperatures should only reach into the
teens. Some cloud cover may persist through tonight and with 5 to
10 mph east winds, temperatures shouldn't fall below the lower
single digits. A few readings below zero are possible in areas
that experience breaks in the clouds.

.LONG TERM...(Wednesday through Monday)
Issued at 241 AM CST Tue Dec 26 2017

A series of upper level troughs progressing southeastward out of
Canada will bring renewed batches of arctic air through this
weekend. There will be a break Thursday and Friday before the
next Great Lakes upper level trough results in another shot
of cold air into the plains.The models diverge significantly
after the weekend, with the GFS and GEM continuing a northwest
flow pattern into the northern plains and Great Lakes while the
ECMWF indicates more of a progression of systems coming into the
western United States from the Pacific. The latter would result
in a more rapid warm up. No matter which solution verifies,
mainly dry weather should persist for the next week to 10 days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1111 AM CST Tue Dec 26 2017

MVFR flight conditions will improve briefly. MVFR flight conditions
will reenter the TAF forecast as stratus fills back in. Winds will
be NE 5-15 kt today and then become SE/S 5-15 kt tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  15   5  26  16 /  10  10   0   0
GCK  14   3  29  15 /  10  10   0   0
EHA  19   6  37  20 /  10  10   0   0
LBL  18   6  32  16 /  10  10   0   0
HYS  11   3  21  14 /  20  10   0   0
P28  20   8  24  18 /   0  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Sugden
Hazardous weather outlook, Dec 26, 4:13 AM CST, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
413 AM CST Tue Dec 26 2017

KSZ030-031-043>046-061>066-074>081-084>090-271015-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
413 AM CST Tue Dec 26 2017 /313 AM MST Tue Dec 26 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Arctic air will be in place with morning with wind chills as low
as 10 below zero.

Day 1 Hazards
-------------
* Excessive cold: Significant risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Another strong arctic front will pass Friday evening, and near
zero or sub- zero wind chills are likely again Saturday and Sunday
mornings.

Days 2-7 Hazards
----------------
* Wednesday
  - Excessive cold: Elevated risk

* Thursday
  - Excessive cold: Limited risk

* Friday
  - Excessive cold: Elevated risk

* Saturday
  - Excessive cold: Elevated risk

* Sunday
  - Excessive cold: Significant risk

* Monday
  - Excessive cold: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

Nearby

Wind Chill Advisories in Kansas, 2017Every wind chill advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.